Topic: Riggers

My husband was diagnosed with extrahepatic cc and had a successful resection in March 2014--He did not have clear margins, and there is lymph node involvemend--he was diagnosed as stage 4.  He went through 5 weeks of radiation/chemo therapy and is now on chemo alone.  Last week he developed the shakes--the doctor called it rigger.  When it started, he didn't have a fever, but shortly after we got to the emergency room his temperature went to 102.  It stayed at 102 for about an hour, and went back to normal.  He had xrays, cat scans, blood tests--there was nothing new that should have caused this.  He stayed overnight in the hospital, and was released.  He went a week, and now has had another episode.  I contacted his oncology team, and we decided to monitor at home to see what happened.  His temp spiked to 102.2, stayed there for about an hour, and then returned to normal.  Has anyone else experienced this type of reaction.  From everything I have seen, this usually is an indication of infection--but his scans and blood test do not show anything.  Any thoughts and advice will be appreciated.

Re: Riggers

Dear Sharon, my husband had the riggers but it was always due to infection of the bile duct stents.
I am curious if you know if they did a blood culture? It takes about 5 days to get a result but sometimes that is the only way to know if an infection is brewing. I am hoping someone chimes in here as I an thinking a reaction to the chemo/radiation but not sure as Teddy never had chemo.
When he would get the chills and fever I would take him right to ER and the ONC would put him on an IV of Levequin. Knocked it right out but he would be in the hospital for at least 3 -4 days. Best of luck to you and I hope you get some answers as something has to be causing this.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Riggers

Lainy,

Thanks for the response.  A blood culture was done, and came back negative.  Prior to surgery, my husband had two stent failures, both resulting in a blood infection.   Post surgery, he had an incision infection, but that was negative for a blood infection--although he did have an adverse reaction to the antibiotics which resulted in a platelet count of 2..   This appears to be another new wrinkle.

Re: Riggers

Sharon.....We have numerous postings regarding rigors.  By entering the word "rigors" in the search function many discussions will appear please, be aware as some may be disturbing to read.  When not related to an infection, these shaking episodes (not always accompanied by a fever) generally last a short time  and then miraculously disappear.  Our nurse mentioned   that rigors are caused by tumor or cancer affecting the nerve endings; perhaps someone can give us a more detailed, clinically sound information.
At onset of the rigors I would wrap my husband in a warm blanket and hold him tight (as tight as possible - at times I would lay on top of him)  until these annoying symptoms would disappear.  It is scary to experience, but with time you become used to it and simply wait it out.   
Hang in there, dear Sharon, this cancer throws curveballs and this is one of those.
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Riggers

Hi Sharon,

My dad got these as well Sharon and they would come just out of the blue, last a short while and then go again. His weren't due to infection though and he just got used to them. Here's a few links for you to read if you like.

http://www.patient.co.uk/doctor/Rigors.htm

And like Marion says, the search function will throw up lots of posts on this topic as well.

My best wishes to you and your husband,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.